ADVERTISEMENT

Q. Are my symptoms due to nerve damage caused by Metformin?d

Answered by
Dr. Rahul Kackar
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Mar 17, 2021 and last reviewed on: Apr 17, 2021

Hi doctor,

I had a high BP (blood pressure) of 168/112 mm Hg three months back and a glucose level of 118 mg/dL. A few weeks prior, I had started focusing on diet, weight loss, and exercise. At the time of appointment with the doctor, I was 424 lbs. At the first visit, I began taking Valsartan to lower my BP. I was suggested to start taking Metformin alongside the BP medicine and also increased my Valsartan dosage at the same appointment. I took the increased Valsartan dosage for two to three weeks with no notable side effects before starting the Metformin. After taking the Metformin for about ten days, the nerves in my body went crazy, tingling, burning pins, and needles, etc. Assuming it was a side effect, I stopped taking the Metformin and contacted my doctor about the impact, but she did not have any insights. When the sensations are reduced, they never entirely disappeared and, at times, can be quite intense. I began tracking my glucose and blood pressure strictly. Now, I have lost 50.8 lbs following my diet and exercise regimen. I follow my glucose when I first wake up, one to two hours after each meal and before I go to bed. One hour after meals, I see it in the range of 110 - 120 mg/dL. Within two hours, it is below 100 mg/dL. Now my blood pressure also averages 120/80 mm Hg. My suspicion is directly connected to the Metformin and maybe a vitamin B12 deficiency, but my doctor disagrees. Oral supplements do not seem an effect on it, and taking large doses (100 mcg every four to five hours) of B1/Thiamine seems to provide relief for most of the day and fades in the evening. Today I had a stress test done to rule out the other factors. I did not eat the prior evening before the test. I checked my glucose before the test, and it was 93 mg/dL. When I came home, I checked it again, and it was 113 mg/dL (one of the highest numbers I have recorded). I ate lunch (eggs, spinach, tomatoes, and mushrooms), and an hour later, my glucose was at 103 mg/dL, and my BP was normal. When I had not taken my BP and sugar medicines, they become higher than they have been, and the sensations in my feet and legs were almost entirely gone. I was starting to suspect the BP medicine, but this lasted most of the day until early evening when I started to feel the tingling sensations coming back. I seem to be having an inverse experience with the sensations in my feet and legs. When my sugar is higher, the sensations seem to become non-existent, and when my sugar gets lower, they seem to become more intense. Does this make sense to be neuropathy? Does neuropathy start with the clear blue after losing 20 - 30 lbs, eating healthy, and all of your vitals are controlled accordingly?

#

Hi,

Welcome to icliniq.com.

I feel the occurrence of the neural symptoms has a correlation with Metformin (Glucophage). Normally, vitamin B12 deficiency takes time to develop. I suggest:

1. Continue your BP (blood pressure) medicines, titrate the dosage as a good lifestyle can bring the BP down.

2. Take Vitamin B12, magnesium, zinc, and antioxidants for the nerves.

3. St. Johns Wort capsule 500 mg at bedtime.

4. Stop Metformin.

Take dietary precautions, good physical activity, and meditation. Focus on weight loss and repeat HbA1c (glycated hemoglobin test) after three months.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Blood pressure seems unusually high in 4 year old. Is there a problem?

.. pressure of 120/80 is definitely very high for a child of 4 years and 6 months. There are various causes for increased blood pressure at this age like renal parenchymal disease, COA (coarctation of the aorta), renal artery stenosis, endocrine cau...   Read full

Dr.Prabhakar Laxman Jathar

MBBS.,Diploma in Diabetes Mellitus.,Diploma in Clinical Nutrition & Dietetics.   Read full

Connection Between Sedentary Lifestyle and Type 2 Diabetes Mellitus

Diabetes is a disorder in which body is not able to use the glucose efficiently ... Once diabetes was considered as a disease of rich people, but nowadays it is seen in all classes of general pop...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Alzheimer's Disease - an Overview
Alzheimer's is a neurodegenerative condition that can seriously hamper one's day to day activities and quality of life. ...  Read more»
My father is experiencing hospital delirium after ankle surgery. Please help.
Hi doctor, I am concerned about drug interaction for my father. He is experiencing hospital delirium after surgery. My ...  Read more»
Is there a chance for dengue reattack in the same season?
Hi doctor, I was diagnosed with dengue towards the end of last month. I was hospitalized for five days. I went through...  Read more»

Ask your health query to a doctor online?

Ask an Endocrinologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.